Every time I spend some time in the sun, I get a tingling sensation in my hands and feet. I have rheumatoid arthritis and I was wondering if this is somehow related to this. I have spoken to my doctor and he has told me that this is not a side effect of any of my medications. Is this something I should be concerned about?
Hi, welcome to the ehealth forum and I am glad to help you.
You probably seem concerned by sensitivity of the skin to sunlight and/or paraesthesias. People with particular skin types are more sensitive to sunburn. Particular medications i.e. most of the tetracycline antibiotics, heart drugs amiodarone, and sulfonamides make the skin more sensitive to sunlight. But the medicines that you are taking have no such side effect. Particular conditions lead to increased light sensitivity. Patients with systemic lupus erythematosus (SLE) experience skin symptoms after sunlight exposure; some types of porphyria are aggravated by sunlight. A rare hereditary condition xeroderma pigmentosum (a defect in DNA repair) is thought to increase the risk of UV-light-exposure-related cancer by increasing photosensitivity. But there is no record of increased sensitivity with rheumatoid arthritis.
Another reason may be paraesthesias and it is a sensation of tingling, pricking, or numbness of a person's skin with no apparent long-term physical effect. Paraesthesia of the hands and feet are common. Irritation to the nerve can also come from inflammation to the tissue. Joint conditions such as rheumatoid arthritis and carpal tunnel syndrome are common sources of paraesthesia.
You might consult your physician for definitive diagnosis as the same is not possible online.
Hope this helps. Take care.
Note: This post is not to emphasise final diagnosis as the same cannot be made online and is aimed just to provide medical information and no treatment suggested above be taken without face to face consultation with health care professional.
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Immune Disorders , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.